Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 204, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 28, 2018, 7:21 PM CDT for 6 counties in Missouri. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2018, 7:21 PM CDT (00:21 UTC)
- Expired
- Aug 28, 2018, 8:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chariton County, MO, Howard County, MO, Linn County, MO, Macon County, MO, Randolph County, MO, Saline County, MO
The radar
The Pleasant Hill radar (KEAX), 156 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 7:40 PM CDT | TSTM WND GST 60 | Jacksonville, MO | ESTIMATED 60 MPH WINDS. |
| Aug 28, 8:00 PM CDT | TSTM WND GST 70 | 7 E Macon, MO | EMERGENCY MANAGER RELAYED A PUBLIC REPORT OF ESTIMATED 65 TO 70 MPH WINDS AND QUARTER SIZED HAIL NEAR ANABEL. |
| Aug 28, 8:00 PM CDT | HAIL 1 | 7 E Macon, MO | EMERGENCY MANAGER RELAYING PUBLIC REPORT OF QUARTER SIZED HAIL NEAR ANABEL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 5:06 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.4 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2570 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1486 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 18.9
The text
As transmitted.
826
WUUS53 KEAX 290021
SVREAX
MOC041-089-115-121-175-195-290100-
/O.NEW.KEAX.SV.W.0204.180829T0021Z-180829T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
721 PM CDT TUE AUG 28 2018
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Eastern Chariton County in north central Missouri...
Randolph County in north central Missouri...
Southeastern Linn County in north central Missouri...
Howard County in central Missouri...
Northeastern Saline County in central Missouri...
Southern Macon County in north central Missouri...
* Until 800 PM CDT.
* At 721 PM CDT, severe thunderstorms were located along a line
extending from near Marceline to near Salisbury to near Slater,
moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Moberly, Macon, Fayette, Marceline, Slater, Salisbury, Huntsville,
Glasgow, Bevier, Higbee, Keytesville, Clark, Callao, Cairo,
Armstrong, Gilliam, New Cambria, Renick, Jacksonville and Clifton
Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3925 9232 3925 9243 3910 9251 3913 9313
3949 9293 3976 9294 3981 9229
TIME...MOT...LOC 0021Z 270DEG 33KT 3971 9287 3950 9286 3924 9301
HAIL...1.00IN
WIND...60MPH
$$
Barham2 follow-up statements
492
WWUS53 KEAX 290032
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
732 PM CDT TUE AUG 28 2018
MOC115-290042-
/O.CAN.KEAX.SV.W.0204.000000T0000Z-180829T0100Z/
Linn MO-
732 PM CDT TUE AUG 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINN COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area.Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and north central Missouri.
LAT...LON 3981 9229 3977 9229 3932 9232 3920 9302
3950 9284 3977 9285
TIME...MOT...LOC 0032Z 242DEG 30KT 3977 9274 3956 9273 3930 9288
$$
MOC041-089-121-175-195-290100-
/O.CON.KEAX.SV.W.0204.000000T0000Z-180829T0100Z/
Chariton MO-Randolph MO-Howard MO-Saline MO-Macon MO-
732 PM CDT TUE AUG 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EASTERN CHARITON...RANDOLPH...NORTHWESTERN HOWARD...EAST CENTRAL
SALINE AND SOUTHERN MACON COUNTIES...
At 732 PM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Callao to 10 miles northeast of
Salisbury to near Glasgow, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Moberly, Macon, Salisbury, Huntsville, Glasgow, Bevier, Higbee,
Callao, Cairo, Armstrong, Gilliam, New Cambria, Renick, Jacksonville,
Clifton Hill, Excello, Prairie Hill and Wien.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3981 9229 3977 9229 3932 9232 3920 9302
3950 9284 3977 9285
TIME...MOT...LOC 0032Z 242DEG 30KT 3977 9274 3956 9273 3930 9288
HAIL...1.00IN
WIND...60MPH
$$
Barham423
WWUS53 KEAX 290043
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
743 PM CDT TUE AUG 28 2018
MOC089-195-290052-
/O.CAN.KEAX.SV.W.0204.000000T0000Z-180829T0100Z/
Howard MO-Saline MO-
743 PM CDT TUE AUG 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HOWARD AND EAST
CENTRAL SALINE COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Missouri.
LAT...LON 3981 9229 3977 9229 3934 9232 3938 9284
3955 9273 3978 9270
TIME...MOT...LOC 0042Z 270DEG 33KT 3977 9263 3956 9262 3930 9277
$$
MOC041-121-175-290100-
/O.CON.KEAX.SV.W.0204.000000T0000Z-180829T0100Z/
Chariton MO-Randolph MO-Macon MO-
743 PM CDT TUE AUG 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN CHARITON...RANDOLPH AND SOUTHEASTERN MACON
COUNTIES...
At 742 PM CDT, severe thunderstorms were located along a line
extending from Callao to 9 miles northwest of Huntsville to near
Armstrong, moving east at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Moberly, Macon, Salisbury, Huntsville, Bevier, Callao, Cairo,
Jacksonville, Clifton Hill, Excello and Prairie Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3981 9229 3977 9229 3934 9232 3938 9284
3955 9273 3978 9270
TIME...MOT...LOC 0042Z 270DEG 33KT 3977 9263 3956 9262 3930 9277
HAIL...0.88IN
WIND...60MPH
$$
BarhamWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:46 PM CDT, 35 minutes earlier.
Area forecast discussion, Aug 28, 6:46 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 646 PM CDT Tue Aug 28 2018 .Discussion... Issued at 345 PM CDT TUE AUG 28 2018 Satellite imagery shows a weakly amplified pattern in place across the Nation, with a notable shortwave trough seen zipping east into the Dakotas, which will be the primary upper level driver for the storms expected through the rest of the afternoon and overnight periods in eastern Kansas and Missouri. Closer to home, the surface front associated with the Dakotas trough is currently wallowing around Nebraska City, southwest into central Kansas; which has allowed breezy hot and humid south winds to prevail through the day across the region. Otherwise, early this morning moisture transport on the nose of the nocturnal jet, running parallel to the surface front, spread across the frontal boundary to our north and helped fuel morning into early afternoon thunderstorm activity across northern Missouri. The morning activity is not anticipated to have much, if any, moderating affect on the convection this afternoon and evening as the southerly wind has effectively replaced any worked over airmass from the earlier activity. Thus, the only follow on effect from the morning storms expected is to lower flash flood guidance values a little across far northwest Missouri this evening. For the rest of the afternoon and overnight hours, the trough moving through the Dakotas will continue it's trek east, dragging the cold front southeast into and through eastern Kansas and Missouri overnight. Currently, storms have started to bubble up just ahead of and along the front, with activity moving back into far northwest Missouri around 19Z. In general, the front will be pushing into a rather unstable airmass this afternoon, with MUCAPE values across our region running in the 4000+ J/KG range. But, the persistent southwest jet, associated with the Dakotas trough, continues to keep a bit of a cap in place across the Kansas-Missouri border; as evidenced by early afternoon aircraft sounding from KMCI and flat cloud structures on satellite in areas removed from the frontal boundary. Thus, continue to expect only isolated storms in areas more than 40 miles from the the front, with more persistent convection tracking northeast along the front as it presses southeast through the rest of the afternoon and overnight hours. Shear along the front will range from 30 to 40 knots through the evening, thus severe storms are likely at some point, though the parallel nature of the flow to the front indicates that some large hail will be possible, but that damaging wind from collapsing storms or mixing down of the jet, is the most likely severe weather feature this afternoon and tonight. Otherwise, precipitable water values around 2 inches along the front will allow for very efficient rain making storms, so any locations that get more than one or two storms with torrential rain may see flooding issues. There is some potential for late tonight/early Wednesday morning for redevelopment of storms in a broad area of far northern Missouri as many solution advertise the nocturnal jet bumping into an elevated frontal boundary lagging behind the front. This will bring more rain to areas north of the River, but in a scattered nature, but will still need watching. And, the last big adjustment to the forecast for tonight was to limit the highest POPs to area along and north of the Missouri River, as the capping from the southwest jet is looking strong enough to limit the ability for storms to spread farther south before sunrise. Beyond tonight...temperatures will cool nicely behind the front for Wednesday and Thursday, with another chance for rain Thursday night into Friday as another trough moves into the northern Plains. && .Aviation...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 646 PM CDT TUE AUG 28 2018 Currently most of the thunderstorm activity has pushed east of all TAF locations. However, guidance is still split on the next round of storms later tonight. A cold front in northwest Missouri has yet to push through the area and convection is still a possibility. Additionally, IFR ceilings have developed behind the cold front and should continue to spread south which will impact all terminals until mid morning. Otherwise, expect VFR conditions tomorrow with northerly winds. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Cutter Aviation...Cutter/Otto
Hazardous weather outlook, Aug 28, 5:02 AM CDT, 14 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 502 AM CDT Tue Aug 28 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-291015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 502 AM CDT Tue Aug 28 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Heat indices between 97-102 degrees are expected this afternoon. Severe storms are possible across the area late this afternoon into this evening. Large hail and damaging winds will be the main threats however, an isolated tornado cannot be completely ruled out. These storms will be capable of producing heavy rainfall which may lead to localized flash flooding. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Aug 28, 6:47 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
647 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG GALT 40.13N 93.39W
08/28/2018 GRUNDY MO EMERGENCY MNGR
LARGE MAPLE TREE DOWN IN GALT.
&&
PPLocal storm report, Aug 28, 6:50 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
650 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL 5 E TINDALL 40.15N 93.52W
08/28/2018 E1.25 INCH GRUNDY MO PUBLIC
REPORTED TO EMERGENCY MANAGER VIA SOCIAL
MEDIA.
&&
PPSpecial weather statement, Aug 28, 6:59 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
659 PM CDT TUE AUG 28 2018
MOZ015-016-023-024-290045-
Grundy MO-Livingston MO-Linn MO-Sullivan MO-
659 PM CDT TUE AUG 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINN...SOUTHEASTERN
GRUNDY...SULLIVAN AND NORTH CENTRAL LIVINGSTON COUNTIES UNTIL 745 PM
CDT...
At 658 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Trenton, moving northeast at 45 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Milan, Browning, Galt, Chula, Laredo, Humphreys, Osgood and Reger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central and northeastern Missouri.
LAT...LON 4037 9311 4014 9285 4012 9285 3988 9349
4002 9363
TIME...MOT...LOC 2358Z 233DEG 39KT 4000 9349
BarhamLocal storm report, Aug 28, 7:03 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
703 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 5 SSE TRENTON 40.01N 93.58W
08/28/2018 GRUNDY MO 911 CALL CENTER
TREE DOWN ALONG HWY 65. LIKELY TIME OF
OCCURRENCE BETWEEN 620 PM AND 640 PM VIA
RADAR.
&&
PPLocal storm report, Aug 28, 7:10 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
710 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 6 S KANSAS CITY 39.02N 94.58W
08/28/2018 JACKSON MO BROADCAST MEDIA
BROADCAST MEDIA RELAYING PUBLIC REPORT VIA
SOCIAL MEDIA OF NUMEROUS LARGE LIMBS AND
SEVERAL TREES DOWN IN THE BROOKSIDE AREA.
&&
PPSpecial weather statement, Aug 28, 7:19 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
719 PM CDT TUE AUG 28 2018
MOZ008-290100-
Schuyler MO-
719 PM CDT TUE AUG 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR SCHUYLER COUNTY UNTIL 800 PM
CDT...
At 718 PM CDT, Doppler radar was tracking a strong thunderstorm over
Queen City, or 9 miles southwest of Lancaster, moving northeast at 35
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Lancaster, Queen City, Greentop, Downing and Glenwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central and northeastern Missouri.
LAT...LON 4043 9235 4034 9259 4039 9268 4040 9267
4040 9268 4041 9267 4043 9270 4044 9270
4060 9252 4060 9235
TIME...MOT...LOC 0018Z 230DEG 31KT 4040 9260
BarhamThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:02 PM CDT | Severe Thunderstorm Warning | EAX | Harrison, Mercer | 28 min |
| Aug 28, 7:08 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Sullivan | 32 min |
| Aug 28, 7:19 PM CDT | Special Weather Statement | EAX | Schuyler | 41 min |
| Aug 28, 7:27 PM CDT | Special Weather Statement | EAX | Mercer, Putnam | 48 min |
| Aug 28, 7:35 PM CDT | Special Weather Statement | EAX | Schuyler | 40 min |
| Aug 28, 7:46 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Schuyler | 29 min |
| Aug 28, 7:49 PM CDT | Special Weather Statement | EAX | Macon | 26 min |
| Aug 28, 8:19 PM CDT | Special Weather Statement | EAX | Mercer | 41 min |
| Aug 28, 8:24 PM CDT | Special Weather Statement | EAX | Buchanan | 51 min |
| Aug 28, 8:37 PM CDT | Severe Thunderstorm Warning | EAX | Mercer | 23 min |
| Aug 28, 8:57 PM CDT | Special Weather Statement | EAX | Mercer | 48 min |
| Aug 29, 12:49 AM CDT | Special Weather Statement | EAX | Macon, Randolph | 26 min |
| Aug 29, 1:03 AM CDT | Special Weather Statement | EAX | Linn | 27 min |
| Aug 29, 8:29 AM CDT | Special Weather Statement | EAX | Bates | 31 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.